Routine use of paracetamol after vaccination in
infants cannot be recommended, suggests studies.
Acetaminophen (or paracetamol) is the most common medication used for fever in children. It is an effective and safe drug when used in its normal dosage.
Some children experience high temperature or fever following vaccination. This fever very rarely reaches proportions where it could cause complications like seizures. However, it could cause discomfort and disruption of sleep in the child as well as her parents. Parents may have to miss work to take care of the child. The fever may also introduce doubts in the minds of the parents regarding the safety of immunizations.
The researchers found that infants that received acetaminophen were less likely to have fever compared to those that did not receive this medicine, though this difference was not significant. They were also less likely to be fussy post vaccination. Thus acetaminophen given to prevent fever appears to be beneficial.
High fever was reported in only 3 infants who did not receive acetaminophen and febrile seizures were not reported in any infant in the study. Thus, none of the infants that did not receive acetaminophen have serious fever-related complications.
Another similar study, however, indicated that routine use of acetaminophen with vaccines could decrease the immune response to vaccination and thereby reduce its benefits.
The researchers thus concluded that although use of acetaminophen to prevent fever in infants post vaccination helps to control their temperature and reduce fussiness, it could interfere with the immune response elicited by the vaccines. Also, fever post vaccination very rarely reaches dangerous proportions. Thus, its routine use in this situation cannot be recommended currently.
1. Jackson LA, Peterson D, Dunn J, Hambidge SJ, Dunstan M, Starkovich P, Yu O, Benoit J, Dominguez-Islas CP, Carste B, Benson P, Nelson JC. A Randomized Placebo-Controlled Trial of Acetaminophen for Prevention of Post-Vaccination Fever in Infants. PLoS One. 2011; 6(6): e20102.
Please use one of the following formats to cite this article in your essay, paper or report:
Dr. Simi Paknikar. (2011, August 10). Should Acetaminophen be Given Routinely After Vaccination in Infants?. Medindia. Retrieved on May 26, 2022 from https://www.medindia.net/news/healthinfocus/should-acetaminophen-be-given-routinely-after-vaccination-in-infants-88916-1.htm.
Dr. Simi Paknikar. "Should Acetaminophen be Given Routinely After Vaccination in Infants?". Medindia. May 26, 2022. <https://www.medindia.net/news/healthinfocus/should-acetaminophen-be-given-routinely-after-vaccination-in-infants-88916-1.htm>.
Dr. Simi Paknikar. "Should Acetaminophen be Given Routinely After Vaccination in Infants?". Medindia. https://www.medindia.net/news/healthinfocus/should-acetaminophen-be-given-routinely-after-vaccination-in-infants-88916-1.htm. (accessed May 26, 2022).
Dr. Simi Paknikar. 2021. Should Acetaminophen be Given Routinely After Vaccination in Infants?. Medindia, viewed May 26, 2022, https://www.medindia.net/news/healthinfocus/should-acetaminophen-be-given-routinely-after-vaccination-in-infants-88916-1.htm.